Monday, May 16, 2011

EPS . . .

I was asked after the last post about EPS. EPS is extrapyramidal symptoms. It is a reaction to anti-psychotic medication. The first medication Dustin had a reaction to was trileptal. He broke out in a massive rash. He was fine in the morning when we sent him to school and within an hour or arriving he was covered in a rash from head to toe. The nurse said you could actually watch it grow. It was freaky. This was after about a week on the medication. It is unclear as to whether the reaction would've gotten worse and developed into EPS. We gave him Benadryl immediately and for about 5 days after and he never took it again.

The next reaction was to Trazadone. After he had been taking it about 4 weeks he began to have problems with him bottom jaw. I thought it was simply a tic and had become a habit. Within a few days he was slobbery and talking funny. He complained of a sore throat and he talked like he had strep throat. A cough started so we gave cough medicine. That Thursday at school (he was attending an alternative school on the campus where his former psychiatrist was) they called the psychiatrist over to the school because he was complaining of his neck hurting. At this time NO ONE told me this was a group of dangerous side effects called EPS. They just said he was having a reaction. The doc gave him Cogentin and said it would get better.

By Friday he was a bit better physically but he was very paranoid and very distracted. He kept looking up to the place where the ceiling meets the wall. He was not sleeping. The p-doc visited with him at school again and upped the Cogentin, still leaving him on the Trazadone.

By Saturday morning we were in deep. His neck was so wore he could not move his head downward. He was constantly looking up. He was displaying Dyskinesias, Akathisia and Dystonia.

Dyskinesias are movement disorders and can include any of a number of repetitive, involuntary, and purposeless body or facial movements like :
  • Tongue movements, such as "tongue thrusts" or "fly-catching" movements
  • Lip smacking
  • Finger movements
  • Eye blinking
  • Movements of the arms or legs
He was doing ALL of these. He had no idea he was doing them. He was clueless. You could tell him to stop and he would just say what and keep doing it.

Akathisia is an extreme form of internal or external restlessness. It may be a complete inability to sit still, with an urge to be moving constantly. I think this was why he was unable to sleep. I have been told that this can lead to suicide because it is so unbearable.

Dystonia is a muscle tension disorder involving very strong muscle contractions. These uncontrollable muscle contractions can cause unusual twisting of parts of the body, especially the neck. The condition can be extremely painful and can affect any part of the body, including the eyes. He would be totally okay then he would look like he was having a seizure. He would just start jerking his shoulder or his leg or his arm. It was frightening.

It was so bad, my mom came and took him to her house so we could have a break. While there he started have awful hallucinations. He was saying that "they" were coming from the ceiling. By about 9:00 at night he was screaming and running saying that the demons were coming to get him. He was pointing and screaming. At this point he had not slept in about 56 hours. My mom called scared. I came over and we took him to the ER. They admitted him and we removed him from the Trazadone. It took 3 days in the hospital and lots of shots of Geodon to dope him up while his body recovered.

He has had a few other instances of this reaction. The first time he had the reaction I called our current psychiatrist (who was new to us at the time) and told him that we had this happen before. He called it EPS and had me immediately remove him from the med. He told me that if we ignored the reaction it could be very dangerous. One time it happened in the psych hospital and I noticed it while visiting. Two other times we had recently had a dosage increase and reverting to the old dosage worked to stop the EPS. He has a very touchy system and dosage increases have to be done very small. I am thankful that our psychiatrist understands this and is super careful.

Scary stuff.


marythemom said...

Ironically it is Geodon that gave my kids a similar reaction (joint pain, TMJ - jaw stiffening to the point they can't move it causing pain and drooling. They were given Cogentin to counteract the side effects until I was able to get them switched to something else.

My son has a similar scary reaction to all atypical stimulants. Vyvanse - Dyskensia - including facial tics, uncontrollable arm and leg movements, unable to sit still, gastrointestional issues, and vomiting... even though it was a tiny little dose given to him first thing in the morning and they dosed him with tons of Benadryl, he was still scary when I came to pick him up from the residential treatment facility (they hadn't bothered to warn me). It was the worst reaction they'd ever seen or heard of.

He had similar reactions to other atypical stimulants. We've just given up on all ADD meds for him (which stinks), but at least he has good meds for most of his other issues.


GB's Mom said...

Scary, indeed.

Missy said...

How awful!! I am praying for both of you!!!
You are such a strong woman and have endured so much...

Sue in Tenn said...

Thank you for the explanation. I never would have known that acronym could define such a horrific set of symptoms.

My son seems to have reactions to Strattera, which has an anti-anxiety included with the ADHD component. In first grade before I removed him from his former school, he had been changed to Strattera for his anxiety. The teachers there (in a regular ed class with additional special ed) documented every minute detail of his bizarre behaviors (which included "hearing" and "seeing" things--not usual for him) for a full month and never told me about them. Well, that is, until they sprung it all on us at an IEP meeting at which time they said he should be removed completely from regular ed.

We were totally ambushed by this news and his doctor was furious that no one had said anything for an entire month! It could have been dangerous.

I had begun to see some strange behaviors as well and knew it was the drug. We took him off it, found a great placement for him in a different school where he is still going and things are much better.

But the experience dealing with that first clueless school has been one of the most unbelievably humiliating experiences of my life with a special needs child!